Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Baltimore/Washington

June 3, 2003Carroll County, Frederick County, Washington County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 3, 2003, 8:57 PM EDT for Carroll County, Frederick County, Washington County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 8:57 PM EDT (00:57 UTC)
Expired
Jun 4, 2003, 1:00 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Carroll County, MD, Frederick County, MD, Washington County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 040101
FFWLWX
MDC013-021-043-040500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 PM EDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  CARROLL COUNTY IN NORTH CENTRAL MARYLAND
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND
  WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND

* UNTIL 100 AM EDT.

* AT 857 PM EDT...RADAR INDICATED SHOWERS WITH MODERATE TO
  HEAVY RAIN EXTENDING FROM EASTERN WASHINGTON COUNTY INTO FREDERICK
  COUNTY. OFFICIALS IN BOTH COUNTIES REPORT SEVERAL ROAD CLOSURES DUE
  TO HIGH WATER. THIS ACTIVITY WILL SPREAD INTO CARROLL COUNTY AND
  LIKELY WILL PRODUCE FLOODING THERE. RAIN WILL TAPER TO SCATTERED 
  SHOWERS BY MIDNIGHT...BUT IT WILL TAKE SEVERAL HOURS AFTERWARD FOR
  STREAMS TO RETURN TO THEIR BANKS. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BALLENGER CREEK...BOONSBORO...BRADDOCK HEIGHTS...
  ELDERSBURG...FREDERICK...HAGERSTOWN...LONG MEADOW...MANCHESTER...
  NEW MARKET...TANEYTOWN...THURMONT...WALKERSVILLE...WESTMINSTER...  
  GAMBER...EMMITTSBURG AND WOLFSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3933 7755 3939 7695 3967 7687 3972 7784

$$
RDH
2 follow-up statements
000 
WGUS71 KLWX 040254
FFSLWX
MDC013-021-043-040445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1051 PM EDT TUE JUN 3 2003

...FLASH FLOOD WARNING CONTINUES FOR WASHINGTON AND FREDERICK 
COUNTIES UNTIL 100 AM WEDNESDAY...

...FLASH FLOOD WARNING CANCELLED FOR CARROLL COUNTY...

OFFICIALS IN WASHINGTON COUNTY REPORT ABOUT A DOZEN ROADS STILL 
CLOSED DUE TO HIGH WATER AS OF 1045 PM THIS EVENING. MOST OF THESE 
ARE CONCENTRATED IN THE NORTHEAST SECTION OF THE COUNTY. 

FREDERICK COUNTY OFFICIALS REPORT ALL ROADS ARE OPEN NOW IN THE 
COUNTY...THOUGH SOME STILL HAVE SOME HIGH STANDING WATER IN THE 
NORTH PORTION OF THE COUNTY. 

CARROLL COUNTY OFFICIALS REPORT NO FLOODING. HEAVY RAIN HAS MOVED 
OUT OF THE AREA...SO THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

SMALL STREAMS SHOULD BEGIN TO RECEDE OVERNIGHT. LARGER CREEKS...
SUCH AS THE CONOCOCHEAGUE...WILL CONTINUE TO STAY OUT OF BANKS INTO 
WEDNESDAY. 

DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH AND WATER VELOCITY 
MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. 

$$
RDH
000 
WGUS71 KLWX 040515
FFSLWX
MDC021-043-040615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 AM EDT WED JUN 4 2003

...FLASH FLOOD WARNING FOR FREDERICK AND WASHINGTON COUNTIES HAS 
EXPIRED...

WASHINGTON AND FREDERICK COUNTY OFFICIALS REPORT HIGH WATER HAS 
RECEDED ON MOST ROADS THAT WERE FLOODED LATE TUESDAY EVENING BY 
STEADY RAINFALL. ONLY A HANDFUL OF ROADS WERE STILL WATER COVERED...
MAINLY ALONG CREEKS THAT CARRY RUNOFF FROM PENNSYLVANIA WHERE THE 
HEAVIEST RAIN FELL OVER THE PAST 24 HOURS. 

WITH THE THREAT FOR FLASH FLOODING OVER...THE FLASH FLOOD WARNING 
FOR FREDERICK AND WASHINGTON COUNTIES HAS BEEN ALLOWED TO EXPIRE.

EVEN THOUGH WATER LEVELS HAVE GONE DOWN SIGNIFICANTLY OVER THE PAST 
FEW HOURS...MOTORISTS SHOULD STILL WATCH FOR PONDING OF WATER ON 
ROADS IN LOW LYING AREAS AND ALONG CREEKS AND STREAMS THROUGH THE 
OVERNIGHT HOURS. THESE AREAS WILL BE THE LAST ONES TO DRY OUT DUE TO 
THE LIGHT RAIN THAT WILL CONTINUE TO FALL THROUGH THE OVERNIGHT 
HOURS.    

$$
MMARGRAF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:30 PM EDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 2:30 PM EDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT TUE JUN 3 2003

SHORT TERM (TNGT/WED)...

GOING FCST LOOKS IN GOOD SHAPE AS RA HAS OVRSPRD THE CWA. WL GO W/
CAT POPS EVERYWHERE TNGT AND THEN CHC POPS ON WED AS LOW MOVES N OF
THE AREA. PCPN BCMG MORE SHOWERY ON WED...PSBLY ENDING BY LATE AFTN
BUT WL LV WORDING OPEN ENDED FOR NOW. WL LV FLOOD WTCH AS IS IN THE
WRN COUNTIES THROUGH WED MRNG.

OVRNGT LOWS NOT TERRIBLY DIFFERENT FM THE TEMPS WERE EXPERIENCING
ATTM. FEEL THERE MAY BE SOME BREAKS IN THE CLDS BY LATE AFTN ON WED
WHICH WL ALLOW TEMPS TO CLIMB BACK INTO THE LM70S.

WOODY

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
MODELS IN REASONABLE AGREEMENT TODAY. GFS MODEL OF CHOICE AND
STUCK CLOSE.

AN UPPER LOW MOVES FROM THE GREAT LAKES EASTWARD INTO NORTHERN NEW
ENGLAND BY THURSDAY NIGHT. IT WILL KEEP MOISTURE IN THE AREA THROUGH
ABOUT DAWN ON THURSDAY AND HAVE 30 POPS UNTIL THEN. AT THE
SURFACE...AN AREA OF LOW PRESSURE WILL TRACK FROM NEAR KSDF ACROSS
THE AREA OVER THE NEXT COUPLE DAYS. CONDITIONS WILL SLOWLY DRY OUT
DURING THE DAY ON THURSDAY...AS A SUFACE HIGH BUILDS INTO THE
MID-ATLANTIC.  THE HIGH WILL DOMINATE THE AREA ON FRIDAY WITH BRIGHT
SUNNY SKIES.

NEXT SYSTEM ENTERS THE PICTURE ON SATURDAY WITH AN UPPER LOW
FOLLOWING A SIMILAR TRACK AS THE FIRST SYSTEM.  THE SURFACE LOW
PRESSURE SYSTEM WILL TRACK A BIT FURTHER TO THE NORTH ACROSS PA.  A
WARM FRONT WILL BUST THROUGH LATE FRIDAY NIGHT AND COLD FRONT WILL
MOVE THROUGH SATURDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL MOVE
INTO THE AREA.

A VERY WEAK AREA OF HIGH PRESSURE WILL BUILD IN FOR SUNDAY. I KEEP
THINGS DRY.

A DEEP UPPER LOW WILL MOVE JUST TO THE NORTH OF THE AREA ON MONDAY.
IT WILL BRING MORE MOISTURE BACK INTO THE AREA FOR EARLY NEXT WEEK.
TUESDAY WILL DRY OUT.

TEMPERATURES LOOK GOOD AND ARE CLOSE TO THE MAV/MEX NUMBERS. I ONLY
MADE A FEW TWEEKS.

KELLS
.LWX...
DC...NONE.
MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ002>003.

VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE VAZ021.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ048>051...
WVZ054>055.
Hazardous weather outlook, Jun 3, 11:40 AM EDT, 9 hours 17 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-032345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1140 AM EDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THERE IS A POSSIBILITY OF FLOODING IN WESTERN MARYLAND...HIGHLAND
COUNTY VIRGINIA...AND PENDLETON NORTHWARD TO MORGAN COUNTY IN WEST
VIRGINIA. A FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.